German researchers report the success of an oral sugar cane supplement, mitocnol, in rapidly reversing signs of NRTI-induced life-threatening mitochondrial toxicity, according to a letter published in April 30th issue of the journal, AIDS.
Mitochondria produce energy within cells, but nucleoside analogues inhibit their replication by inhibiting the action of polymerase gamma within mitochondrial DNA. Polymerase gamma is essential for the production of new mitochondria, so when its activity is blocked by nucleoside analogues the numbers of mitochondira within cells falls and other cellular functions are impaired. This process is called mitochondrial toxicity.
Mitochondrial toxicity contributes to the development of:
- Peripheral neuropathy
- Lactic acidosis
- Hepatic steatosis
At last year’s International AIDS Society conference in Paris, Ulrich Walker and colleagues presented in vitro data regarding the relationship between low uridine levels and NRTI-induced liver cell death. Walker also reported that one 36g sachet of the 17% sugar cane supplement, mitocnol (brand name NucleomaxX) increases uridine serum levels from 5µM to more than 100µM.
The Paris report also included brief initial data on the use of mitocnol in a 50 year-old HIV-positive man with NRTI-induced mitochondrial toxicity, concluding that three sachets a day for four days was safe and effective in resolving symptoms that included hepatitis, steatosis (fatty liver) and elevated lactate.
In the newly published letter to AIDS, Walker includes a second report of the use of mitocnol to treat NRTI-induced mitochondrial toxicity. A 54 year-old caucasian man diagnosed with AIDS, with a CD4 count of 25 cells/mm3 in 1999, began a d4T-containing regimen and within two years his CD4 count rose to 682 cells/mm3 and his viral load was undetectable.
In 2001, when he was on HAART consisting of 3TC, d4T, abacavir and efavirenz, he began experiencing stomach pains, and an ultrasound showed massive fat deposits (steatosis) in his liver. Creatine, lactate and liver function tests were abnormal and continued to worsen. d4T-related mitochondrial toxicity was suspected and, rather than stop his NRTIs, he was given three sachets of NucleomaxX to drink a day for four days.
Two weeks later, despite remaining on three NRTIs, liver and muscle enzymes were much improved, and the man reported that the stomach pains had improved rapidly. Lactate levels normalised after seven weeks, at which point d4T was switched to tenofovir. No clinical or laboratory abnormalities were reported, viral load remained below 50 copies/ml, and ultrasound showed a substantial improvement in the size of his fatty liver.
To date, there are few data on effective treatments for NRTI-induced mitochondrial toxicity, other than discontinuing NRTI treatment. Riboflavin, thiamine and L-carnitine have been proposed as treatments for lactic acidosis, although the evidence remains inconclusive. Suggestions that vitamins C and E, and co-enzyme Q10 may protect against damage to the mitochondria remain unproven.
Dicholoroacetate, which has been used to treat lactic acidosis in burns victims, has been used at London’s Chelsea and Westminster Hospital in four cases of lactic acidosis occurring after NRTI treatment. Resolution of symptoms occurred in three out of four cases, with normalisation of lactate levels after at least two treatments, but one individual subsequently developed acute pancreatitis and died.
Walker and colleagues concede that “case reports cannot replace clinical trials,” but suggest that mitocnol, which is a cheap (around £6 a sachet), simple and apparently effective treatment for two cases of suspected NRTI-mitochondrial toxicity, may be used when NRTI-related mitochondrial toxicity is life-threatening.